Hi. Help me please. Our team found itself in a difficult situation due to the epidemic. Your help will be our salvation. Thank you very much.
Donate
healthissues
Agreed!

What actions are required by nurses when the patient reports an allergy?   I am particularly interested in documentation and identification.

267

It is incumbent on the health care team to identify patient allergies.  Actions on the part of the nurse would include the following:

1.  Read the admission history and physical to seek and identify patient allergies.

2.  Question the patient yourself about allergies.

3.  Ensure that any allergies are clearly marked on the outer cover of the patient’s chart.  It is also safest to have the allergy indicated on the patient’s bracelet.

4.  Make use of the bar code on the patient’s bracelet to identify the patient during every encounter such as drawing blood or giving medications/injections.

5.  During these encounters, ask the patient to state their name.  Do NOT ask the patient, “Are your Mrs. Jones”.  A confused patient might give an affirmative answer even though she is actually Mrs. Smith.

6.  As you are about to give the medication, ask the patient if they are allergic to that medication or similar medications.  Be sure to use common names for the mediation that the patient would recognize.

Although your question seemed to be limited to patient identification and documentation of allergies, the following suggestions regarding the nurse’s activity when allergic reaction occurs may be of interest.

1.   If the patient is having an allergic reaction, the nurse should immediately discontinue any medication that is being given at the moment (such as IV medications or blood transfusions).

2.  Report the possible allergic reaction to the physician and note the reaction in your nurse’s notes.

3.  Call for help if the reaction is severe or life threatening.

4.  Institute treatment when appropriate which could range from antihistamine such as Benadryl, use of adrenaline (epinephrine) or, in severe reactions, life support measures such as intubation or tracheostomy.

Your question is a good because it recognizes that the commonest cause of adverse allergic reaction due to medication is from failure to properly document the patient’s allergy, and/or correctly identify the patient.

0
Answer add
To write questions and answers you need to register on the site

Other questions in the section - {predmetcomm}